Weight gain in Rheumatoid Arthritis Patient taking Humira

Question

I am 49 years old. I have been on bi-weekly Humira injections and methotrexate. Since being on Humira, I have gained about 20 pounds. I excercise the same amount and eat well. Is this a side effect of the Humira? I also have very irregular menstral periods (I will go for 3 or4 months without one). Is this also caused by the Humira? Thank you for your help.

Answer

When RA first starts, a lot of folks lose weight.  That’s because active untreated RA suppresses the appetite.  Once treated, the appetite returns and RA patients can gain the weight back. Whether Humira has an additional weight promoting effect beyond its anti-inflammatory effect is not clear.

Joan Bathon, M.D.

About Joan Bathon, M.D.

Dr. Bathon was a Co-Deputy Director of the Division of Rheumatology at Hopkins Bayview. She was also the founder and director of the Hopkins Arthritis Center.